Colorado, 2023

Winter Storm and Winter Weather in Colorado, March 4 to 6, 2023

March 4 to 6, 2023 · NWS GJT · 2 events in 2 counties and zones

The passage of an upper level disturbance paired with a strong jet aloft resulted in a quick shot of snow across northwest Colorado. The northern mountains saw moderate accumulations in addition to gusty winds in excess of 60 mph at times.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The passage of an upper level disturbance paired with a strong jet aloft resulted in a quick shot of snow across northwest Colorado. The northern mountains saw moderate accumulations in addition to gusty winds in excess of 60 mph at times. Heavy snow fell in portions of the Central Yampa River Basin when a band of snow dropped 6 to 10 inches in some areas in less than 12 hours. Winds also gusted up to 35 mph in the valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 4, 5:06 AM MST, 4 hours 54 minutes earlier.

Area forecast discussion, Mar 4, 5:06 AM MST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
506 AM MST Sat Mar 4 2023

.SHORT TERM...(Today through Sunday night)
Issued at 257 AM MST Sat Mar 4 2023

Some light snow and fog lingers at this early morning hour across
the Park Range and the central divide mountains, but should be
coming to an end by sunrise as a weak shortwave ridge of high
pressure slides overhead and allows the jet to lift northward for
a brief period of time. Clouds will increase through the afternoon
as a 130 kt jet, associated with a low pressure trough moving
into the Pacific Northwest, slides southeastward with snow
beginning over the eastern Uintas as southwest flow increases.
This snow will spread into the northwest Colorado mountains by
this evening basically in sync with the southeastward movement of
the 130 kt jet as a shortwave trough enters the north. Aside from
snow over the northern mountains this afternoon and evening, the
rest of the CWA should see dry and breezy conditions with
increasing cloud cover ahead of a stronger jet streak set to move
in by Sunday.

Upper level winds associated with this west-east oriented jet
increase to upwards of 170+ kt by Sunday afternoon, with northeast
Utah and northwest Colorado firmly in the favored left exit
region for dynamic lift in addition to favored orographics. Lapse
rates remain steepest for areas north of I-70 on Sunday where the
best snowfall is expected for the northern mountains, so Winter
Weather Advisories remain on track for 5 to 12 inches of snowfall
through Monday morning with locally higher amounts possible. The
strong gradient winds will allow for deep mixing to take place as
well, so blowing snow is a concern for travel impacts. The central
and southern valleys look to see breezy to windy conditions
Sunday afternoon with gusts in the 30s and 40s for some valley
locales and some areas approaching or potentially exceeding wind
advisory criteria. Heavier snow rates and blowing snow looks to
continue through Sunday night and taper off after sunrise Monday
as the 170 kt jet streak lifts north of the region into Wyoming,
so the timing of the Winter Weather Advisories appears on track
for now. Did not expand winter highlights or add wind highlights
at this time but might be something to consider for Sunday as more
hi-res guidance comes in and these details get refined.

Temperatures will still remain on the cool side of things for
early March, with highs about 15 to 20 degrees below normal for
areas north of I-70, 5 to 10 degrees below normal for the central
corridor and near to 5 degrees below normal for the south.

.LONG TERM...(Monday through Friday)
Issued at 257 AM MST Sat Mar 4 2023

The long term period will remain fairly active with snow remaining
in the picture. A low, that will have set up just off the PacNW
coast, will keep mostly zonal flow across the CWA and will be the
driver for winter weather. The location of said low will cause the
jet stream to move over our area and remain overhead through much of
the week. On Monday, the low remains off the PacNW coast while a
trough remains across the Intermountain West. Moisture will get
worked on by favorable orographics and upper level support allowing
snow to, essentially, continue from the weekend. An inch or two of
new snow is what models are indicating by day's end north of the
I-70 corridor. Models agree, and have been agreeing, with this
scenario so confidence remains high that this will play out.

Some minor differences appear as the deterministic EC shifts QPF to
the north as it forecasts the jet to move a little further north as
well. The GFS shows no such shift and keeps banded precip over the
same areas as Monday. The NBM isn't as gung-ho as the GFS with
only minor snow amounts forecast across the area. Looks like the
EC gets the nod here.

Wednesday onwards, discrepancies with the evolution and trajectory
of the PacNW low continue. The EC and GFS also show rather drastic
differences with timing and longevity of the system. The GFS wants
to bring the area of low pressure down through California and then
slide it into Arizona on Friday. In this scenario, Wednesday remains
dry'ish' with moisture and precip increasing Thursday afternoon with
substantial QPF across the CWA on Friday and Saturday as the low
moves overhead. The EC opens up the low causing a trough to approach
from the west. Ahead of the trough, QPF will start increasing
Wednesday night with the heaviest precip occurring during the day
Thursday and by Friday morning, just about everything is done.
Cluster guidance isn't much help either as the both scenarios have
about equal chances of occurring (thanks for that). Plenty of moving
parts with the upcoming week so keep an eye out for the latest
forecasts from midweek onwards as that's where models are having the
hardest time of agreeing.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 442 AM MST Sat Mar 4 2023

Mid and high clouds will increase across the area this morning
into the afternoon ahead of another disturbance set to bring snow
to the northern mountains this afternoon/evening through Sunday.
VFR conditions will prevail through at least 00Z with some breezy
conditions in the afternoon. CIGS will lower as showers increase
this evening and overnight with ILS breakpoints reached at times,
especially up north.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 8 PM this evening to 5 AM MST
     Monday for COZ004-013.

UT...Winter Weather Advisory from 11 AM this morning to 11 AM MST
     Sunday for UTZ023.

&&

SHORT TERM...MDA
LONG TERM...TGR
AVIATION...MDA
Hazardous weather outlook, Mar 4, 3:13 AM MST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
313 AM MST Sat Mar 4 2023

COZ001>014-017>023-UTZ022>025-027>029-051015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
313 AM MST Sat Mar 4 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Clouds will increase ahead of another disturbance set to bring
another round of snow to the northern mountains beginning this
afternoon and tonight. Otherwise, dry and breezy conditions will
occur elsewhere.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Light to moderate snow will occur Sunday through Monday morning
with the best accumulations across the northern mountains. Central
and southern valleys will see breezy to windy conditions Sunday
afternoon. Unsettled conditions will persist through much of next
week for the northern half of the forecast area as several
disturbances move across the north. Areas down south should see
more sun than clouds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 4, 7:53 AM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
753 AM MST SAT MAR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 SSW SNOWMASS VILLAGE  39.17N 106.95W
03/04/2023  M3.7 INCH        PITKIN             CO   PUBLIC

            24 HOUR SNOWFALL TOTAL....0.17 INCHES OF
            LIQUID EQUIVALENT.

&&

BGB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
March 4, 10:00 AM MST to March 6, 1:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 4 to 10 inches of snow fell across the area with locally higher amounts of up to 12 inches estimated at the Whiskey Park SNOTEL site. Winds gusted up to 60 mph at times.

Winter Storm, Central Yampa River Basin

When
March 5, 10:30 AM MST to 9:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

A band of heavy snow dropped 6 to 10 inches of snow in the outskirts of Craig and in Hayden. Much of the snow fell in less than 12 hours. Winds gusted up to 35 mph at times.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075202, 1075205.